High Wind, X W San Luis Obispo
- When
- December 19, 6:00 PM PST
- Where
- X W San Luis Obispo forecast zone
- Measured
- 52 kt (60 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
A powerful early season storm brought high wind, heavy snow and severe thunderstorms to Southern California. Across San Luis Obispo and Santa Barbara counties, southeast winds gusting to 60 mph knocked down numerous power lines and small trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A powerful early season storm brought high wind, heavy snow and severe thunderstorms to Southern California. Across San Luis Obispo and Santa Barbara counties, southeast winds gusting to 60 mph knocked down numerous power lines and small trees. In Santa Barbara county, thunderstorm winds to 58 MPH were recorded at Vandenberg Air Force Base. In the mountains of Ventura and Los Angeles counties, the combination of gusty winds and snowfall accumulations between 8 and 14 inches produced hazardous winter storm conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 19, 3:15 PM PST, 2 hours 45 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
315 PM PST THU DEC 19 2002
STRONG COLD FRONT MOVING INTO SOUTHERN CALIFORNIA THIS AFTERNOON.
VERY STRONG WINDS AHEAD OF THE FRONT BRINGING NEAR WARNING LEVEL
WINDS TO THE CENTRAL COAST. ALSO HAD SEVERAL FUNNEL CLOUDS AND AT
LEAST ONE WATERSPOUT REPORTED IN THE SBA CHANNEL EARLIER TODAY.
STORM LOOKS PRETTY MUCH ON TRACK, THOUGH PERHAPS A LITTLE SLOWER
THAN EARLIER EXPECTED. RAIN JUST NOW ARRIVING ALONG SLO COUNTY COAST
AND SHOULD MOVE INTO THE LA BASIN BY AROUND MIDNIGHT. THERE WILL BE
ABOUT 3 HOURS OF VERY HEAVY RAIN WITH THE FRONT PRECEEDED BY A FEW
HOURS OF LIGHT RAIN AND FOLLOWED BY A FEW HOURS OF LIGHT TO MODERATE
SHOWERS. WILL CONTINUE THE FLASH FLOOD WATCH FOR ALL FOUR COUNTIES
TONIGHT, THOUGH THE MAIN CONCERN IS FOR THE BURN AREAS IN LA COUNTY.
OTHER FLOODING WILL LIKELY BE OF THE URBAN VARIETY WITH PLENTY OF
FLOODED STREETS AND ROADS EXPECTED. RAINFALL AMOUNTS OF 1 TO 2
INCHES EXPECTED ALONG THE COAST WITH 2 TO 4 INCHES IN THE FOOTHILLS
AND MOUNTAINS.
HEAVIEST RAIN WILL MOVE THROUGH THE LA BASIN EARLY FRIDAY MORNING
BEFORE SUNRISE. RAIN WILL TAPER OFF TO SCATTERED SHOWERS IN THE
MORNING WITH DRIER NORTHWEST FLOW DEVELOPING THROUGHOUT THE DAY.
SNOW LEVELS WILL START OUT AROUND 6000 FEET THEN LOWER BY FRIDAY
MORNING. SEE LAXWSWLOX FOR NORE DETAILS.
ANOTHER STORM IS EXPECTED TO MOVE INTO THE AREA SATURDAY AFTERNOON
THROUGH SUNDAY MORNING. THIS ONE APPEARS WEAKER, BUT COULD STILL
BRING SOME DECENT RAIN AND SNOW.
LAX +537. WOFFORD
.LOX...GALE WARNING/SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXMWSLOX).
WIND ADVISORY/HIGH WIND WARNING (SEE LAXNPWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).
WINTER STORM WARNING (SEE LAXWSWLOX).CAZ034>041-044>047-051>054-059-087-088-200200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST THU DEC 19 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... A STRONG WINTER STORM WILL AFFECT THE DISTRICT STARTING THIS AFTERNOON ACROSS SAN LUIS OBISPO COUNTY THEN SPREADING SOUTHEAST AND REACHING LA COUNTY THIS EVENING. VIGOROUS COLD FRONT ASSOCIATED WITH THIS STORM WILL BRING STRONG WINDS...MODERATE TO HEAVY RAINFALL AT LOWER ELEVATIONS...AND WINTER STORM CONDITIONS ABOVE 5000 FEET. A LARGE WESTERLY SWELL WILL MOVE INTO COASTAL WATERS OVERNIGHT. * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS * * HIGH SURF ADVISORY.........SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS WILL REMAIN FRIDAY...WITH A BREAK LATE FRIDAY THROUGH SATURDAY MORNING. ANOTHER SYSTEM WILL BRING SHOWERS TO THE DISTRICT SATURDAY THROUGH SUNDAY. HIGH SURF WILL CONTINUE THROUGH SATURDAY. * WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * HIGH SURF ADVISORY.........SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TANABE
The national radar mosaic for the moment the first event began.
3 high wind, 2 winter storm, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321457, 5321462, 5321458, 5321459, 5321460, 5321461.